Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2012, 3:39 AM EDT for Baraga County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2012, 3:39 AM EDT (07:39 UTC)
- Expired
- Jul 21, 2012, 4:00 AM EDT
- In force
- 21 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baraga County, MI
The radar
The Marquette radar (KMQT), 59 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604
WUUS53 KMQT 210739
SVRMQT
MIC013-210800-
/O.NEW.KMQT.SV.W.0039.120721T0739Z-120721T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
339 AM EDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN...
* UNTIL 400 AM EDT
* AT 336 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SKANEE...OR 12 MILES NORTHEAST OF L'ANSE...AND MOVING EAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT ARVON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4693 8817 4692 8816 4692 8813 4691 8805
4677 8805 4676 8799 4670 8799 4679 8839
4690 8832 4694 8825
TIME...MOT...LOC 0740Z 282DEG 36KT 4683 8818
WIND...HAIL 60MPH 1.00IN
$$
TITUSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:33 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 1:33 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 133 AM EDT SAT JUL 21 2012 .UPDATE... ISSUED AT 755 PM EDT FRI JUL 20 2012 DESPITE SOME FAIRLY HEFTY MUCAPE UP TO 3K J/KG PER SPC MESOANALYSIS DURING PEAK HEATING TIME...SHRA/TS OVER NE MN IN ADVANCE OF LO PRES TROF REMAIN ISOLD. ALTHOUGH SFC DEWPTS ARE NEAR 70F IN THIS AREA... 12Z INL/MPX RAOBS INDICATED A FAIRLY DRY LYR BTWN H9-6...AND THIS DRY AIR SEEMS TO BE THE CULPRIT IN LIMITING SHRA/TS COVERAGE AND INTENSITY S OF SHARPER DYNAMICS TRACKING N OF THE BORDER CLOSER TO SHRTWV OVER NRN MANITOBA. GIVEN THESE TRENDS WITH MOST IMPRESSIVE DYNAMICS STAYING N IN ONTARIO...EXPECTATION THAT DIURNAL COOLING WOULD FURTHER WEAKEN THE ACTIVITY AS THE LO PRES TROF MOVES INTO WRN UPR MI TOWARD MIDNGT...AND GREAT MAJORITY OF RECENT HI RES MODEL RUNS SUGGESTING ONLY ISOLD SHRA/TS WL SURVIVE INTO THE CWA... DIMINISHED POPS FM PREVIOUS FCST. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 337 PM EDT FRI JUL 20 2012 A FAIRLY QUIET AFTERNOON ACROSS UPPER MICHIGAN WITH UPPER RIDGING IN PLACE ACROSS THE AREA. STORMS ACROSS MN AND WESTERN WI ASSOCIATED WITH A WEAK AREA OF WARM ADVECTION AND A SHORT WAVE ALOFT SHOULD REMAIN SOUTH OF THE AREA THIS AFTERNOON. A COLD FRONT OVER NW ONTARIO EXTENDING SOUTHWARD INTO THE CENTRAL PLAINS WILL MOVE ACROSS THE AREA LATE TONIGHT INTO SATURDAY MORNING. ALTHOUGH STORMS HAVE NOT DEVELOPED AS OF YET ALONG THE FRONT...THE NWP SUGGESTS AT LEAST SCATTERED DEVELOPMENT LATE THIS AFTN AS LOW LEVEL INSTABILITY BUILDS INTO NRN MN IN AN AREA OF STEEPER MID LVL LAPSE RATES PER THE 12Z INL SOUNDING. THESE SHOWERS/STORMS WILL MOVE EASTWARD OVERNIGHT...BUT THE BEST CHANCE FOR PCPN WILL LIKELY BE OVER LAKE SUPERIOR AND POINTS NORTH WHERE THE BEST WARM ADVECTION AND 850MB MOISTURE CONVERGENCE OCCURS. STILL...WITH THE FRONTAL PASSAGE AND WEAK MID LVL Q-VECTOR CONVERGENCE MOVING ACROSS THE FORECAST AREA OVERNIGHT INTO SATURDAY MORNING...SCATTERED SHOWERS AND STORMS ARE NOT OUT OF THE QUESTION...ESPECIALLY CLOSER TO LAKE SUPERIOR. WITH THAT BEING SAID...HAVE OPTED TO MAINTAIN A SIMILAR FORECAST TO PREVIOUS SHIFTS AND BRING SCATTERED TSRA ACROSS THE AREA FROM WEST TO EAST AFTER MIDNIGHT AS THE NAM SUGGESTS 1500+ J/KG MUCAPE WITH MID LVL LAPSE RATES OF 6.25 C/KM OVERNIGHT INTO SAT MORNING. ALTHOUGH A FEW STORMS COULD BE OF THE STRONG VARIETY GIVEN THE MODEST INSTABILITY...EFFECTIVE SHEAR REMAINS GENERALLY LESS THAN 20 KNOTS WHICH WOULD IMPLY THAT THE STORMS WILL STRUGGLE TO BECOME ORGANIZED. THE COLD FRONT SLOWS DOWN OR STALLS OUT NEAR THE LAKE MICHIGAN SHORELINE AS A WEAK WAVE DEVELOPS ALONG THE FRONT IN WI. FAIRLY ABRUPT DRYING TO THE NW OF THE FRONT SHOULD HELP END ANY PCPN CHANCES ACROSS THE WEST AND NEAR LAKE SUPERIOR IN THE MORNING...HOWEVER AREAS NEAR LAKE MICHIGAN WILL NEED TO MAINTAIN CHC POPS FOR MUCH OF THE DAY. OTHERWISE...IT SHOULD BE A VERY PLEASANT DAY WITH WEAK N-NW WINDS. WITH INCREASING DWPTS TONIGHT AND PRECIPITABLE WATER VALUES RISING TO 1.75 INCHES...EXPECT LOWS TO ONLY DROP INTO THE LOW-MID 60S ACROSS MUCH OF UPPER MI TONIGHT. SOME AREAS EAST MAY STILL SEE SOME UPPER 50S READINGS. ALTHOUGH THE COLD FRONT IS WEAK...AND GENERALLY MORE OF A WIND SHIFT...THE FACT THAT THE WIND WILL BE OFF THE WATER WILL ALLOW FOR SLIGHTLY COOLER READINGS NEAR LAKE SUPERIOR ON SATURDAY...BUT STILL WELL INTO THE 70S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 337 PM EDT FRI JUL 20 2012 UPPER AIR PATTERN 00Z SUN HAS A 500 MB RIDGE OVER THE CENTRAL U.S. WITH A CLOSED 500 MB LOW AND TROUGH OFF THE PACIFIC NW COAST AND A SHORTWAVE OVER THE CANADIAN PRAIRIES. THE SHORTWAVE MOVES SOUTHEAST PAST LAKE WINNIPEG 00Z MON. UNTIL THEN...QUIET WEATHER WILL CONTINUE SAT NIGHT INTO SUNDAY WITH SFC HIGH PRESSURE IN THE AREA. ON SUNDAY NIGHT...THE SHORTWAVE AFFECTS THE AREA AND WILL GO WITH LOW CHANCE POPS AS SOME 850-500 MB Q-VECTOR CONVERGENCE MOVES THROUGH. WIND SHIFT MOVES THROUGH ON MONDAY WITH POPS CONFINED TO THE EASTERN CWA MONDAY MORNING AND THE FAR SOUTH MONDAY AFTERNOON NEAR THE WEAK FRONT MOVING THROUGH. OVERALL...DID NOT CHANGE THE TEMPERATURES OR WEATHER TOO MUCH FROM THE GOING FORECAST. IN THE EXTENDED...GFS AND ECMWF SHOW A STRONG AND BROAD 500 MB RIDGE ACROSS MOST OF THE SOUTHERN HALF OF THE U.S. 12Z MON WITH A CLOSED 500 MB LOW AND TROUGH IN THE PACIFIC NW AND A TROUGH ACROSS CENTRAL CANADA INTO THE UPPER GREAT LAKES REGION. THE TROUGH IN THE UPPER GREAT LAKES DIGS SOUTHEAST INTO NEW ENGLAND 12Z TUE. THE CLOSED 500 MB LOW THAT WAS IN THE PACIFIC NW HEADS EAST ONTO THE CANADIAN PRAIRIES 12Z WED AND TO NEAR LAKE WINNIPEG 12Z THU. THIS TROUGH THEN AFFECTS THE UPPER GREAT LAKES 12Z FRI. LITTLE CHANGE FROM PREVIOUS FORECAST WITH ACTIVE WEATHER PATTERN CONTINUING WITH HUMIDITY LEVELS INCREASING AND WARM TEMPERATURES CONTINUING THROUGH THE PERIOD. WILL CONTINUE WITH A DRY FORECAST FOR MONDAY NIGHT AND TUESDAY WITH SFC HIGH PRESSURE REMAINING OVER THE AREA. A WARM FRONT SETS UP WED MORNING OVER WI AND HAVING LOW CHANCE POPS ACROSS THE WEST HALF OF THE CWA LOOKS GOOD WITH SOME OVERRUNNING TAKING PLACE. LOW CHANCE POPS THEN CONTINUE FROM TUE NIGHT THROUGH FRIDAY WITH A SHORTWAVE IN THE AREA. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 133 AM EDT SAT JUL 21 2012 ALTHOUGH A LO PRES TROF/COLD FNT WL CROSS UPR MI THIS MRNG...PASSAGE OF SHARPER DYNAMICS TO THE N OF THE AREA...RELATIVE DRYNESS OF AIRMASS IN PLACE...AND PASSAGE OF BOUNDARIES DURING DIURNAL COOLING WL RESTRICT THE COVERAGE OF ANY -SHRA/PSBL TS. SO CARRIED NO MORE THAN VCSH TO ACCOUNT FOR THE LO SHRA CHCS AND MAINTAINED VFR CONDITIONS. DID MAINTAIN LLWS FCST AT CMX THRU 09Z TO ACCOUNT FOR STRONGER WINDS OFF THE SFC AND TO THE N CLOSER TO DISTURBANCE MOVING THRU CANADA. ONCE THE COLD FNT PASSES...DRY HI PRES WILL BUILD INTO THE UPR GRT LKS AND BRING CONTINUED VFR CONDITIONS THRU THE END OF THE FCST PERIOD. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 337 PM EDT FRI JUL 20 2012 A WEAK COLD FRONT WILL MOVE ACROSS THE LAKE LATE TONIGHT INTO SAT MORNING. SOUTH WINDS WILL BRIEFLY RISE TO AS HIGH AS 25 KT BEFORE SHIFTING N-NW BEHIND THE FRONT AND DIMINISHING ON SAT. GENERALLY QUIET SAT THROUGH SUNDAY BEFORE ANOTHER WEAK FRONT WILL PASS ACROSS THE LAKE MONDAY. OVERALL...NO GALE FORCE WINDS /OR EVEN SMALL CRAFT ADVISORY CONDITIONS/ ARE EXPECTED FOR THE NEXT 5 DAYS. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && UPDATE...KC SHORT TERM...MRD LONG TERM...07 AVIATION...KC MARINE...MRD
Hazardous weather outlook, Jul 20, 3:31 PM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 331 PM EDT FRI JUL 20 2012 MIZ001>007-009>014-084-085-211200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 331 PM EDT FRI JUL 20 2012 /231 PM CDT FRI JUL 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY NIGHT THROUGH MONDAY AND TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-211200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 331 PM EDT FRI JUL 20 2012 /231 PM CDT FRI JUL 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY OVER EASTERN LAKE SUPERIOR. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH THURSDAY ACROSS ALL OF LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-211200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 331 PM EDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY. THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. 07
In the hours before
Special weather statement, Jul 21, 3:05 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 305 AM EDT SAT JUL 21 2012 MIZ003-004-084-210800- BARAGA-HOUGHTON-SOUTHERN HOUGHTON- 305 AM EDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ALERT FOR BARAGA AND HOUGHTON COUNTIES UNTIL 400 AM EDT... AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES SOUTHWEST OF SOUTH RANGE...OR 10 MILES SOUTHWEST OF HOUGHTON. THIS STORM WAS MOVING SOUTHEAST AT 35 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR WINONA. DIME SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. PEOPLE IN HOUGHTON AND NORTHERN BARAGA COUNTIES...INCLUDING THE CITIES OF BARAGA...KEWEENAW BAY...AND SKANEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:01 AM EDT | Special Marine Warning | MQT | 44 min | |
| Jul 21, 4:21 AM EDT | Special Marine Warning | MQT | 39 min | |
| Jul 21, 4:24 AM EDT | Severe Thunderstorm Warning | MQT | Baraga | 36 min |
| Jul 21, 4:26 AM EDT | Special Marine Warning | MQT | 28 min | |
| Jul 21, 4:45 AM EDT | Severe Thunderstorm Warning | MQT | Baraga | 13 min |
| Jul 21, 5:15 AM EDT | Severe Thunderstorm Warning | MQT | Marquette | 30 min |
| Jul 21, 5:31 AM EDT | Special Marine Warning | MQT | 59 min | |
| Jul 21, 6:22 AM EDT | Special Marine Warning | MQT | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.